Hail, Lee
- When
- May 22, 4:02 PM EST
- Where
- Lee County, 2.16 mi SSW of Cape Coral
- Measured
- 1 in hail
- Reported by
- Broadcast Media
- Coordinates
- 26.620, -81.980
Broadcast media relayed report and video of dime to quarter size hail in Cape Coral.
Squall line produces damaging wind gust and hail.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS TBW wrote it up.
Squall line produces damaging wind gust and hail.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Tampa Bay, FL wrote its last area forecast discussion before the first event at May 22, 1:45 PM EST, 2 hours 17 minutes earlier.
Area Forecast Discussion National Weather Service Tampa Bay Ruskin FL 245 PM EDT Fri May 22 2020 .DISCUSSION... Subtle changes to pattern aloft over the region during the past 24 hours, with less pronounced westerly flow throughout the column. Eastern CONUS cut-off low to the north continues to gradually fill and lift out, while at the surface a lingering frontal boundary is slowly lifting north across the Northern Gulf states north of ridging across the Peninsula this afternoon. Mean flow below 700mb per this morning's 12Z upper-air sounding was less than 10 knots out the of southeast, which typically corresponds to more active afternoon and evening sea breeze shower and storm activity over the Western Peninsula. As such, greatest PoPs will likely straddle the I-75 corridor and points a bit east this afternoon into the evening as the sea breeze migrates inland. Some interior areas will be subject to showers and storms as well as the east coast sea breeze pushes across the Peninsula with outflow from its storms moving into the area. Warmer with highs in the upper 80s along the immediate coast to the mid 90s interior, and lows tonight in the upper 60s/lower 70s. Ridging aloft builds over the Eastern CONUS this weekend into next week along with surface ridging over the state, allowing deep layer east/southeast flow to setup over the region with tropical moisture advecting over the Peninsula. Showers and thunderstorms will be featured daily with greatest chances associated with sea breeze location and propagation. After a toasty weekend with highs into the low/mid 90s for most areas, temperatures will moderate a bit through the first half of next week with highs in the upper 80s to around 90 degrees, and lows in the upper 60s/lower 70s. Eastern CONUS ridging may weaken slightly toward the end of the week but expect overall conditions to remain more or less the same across the Peninsula. && .AVIATION... VFR expected through period with VCTS affecting terminals through 02- 03Z with MVFR/brief IFR conditions possible in TSRA. Southwest winds at northern terminals veering northwest at TPA/PIE after 21Z and southeast winds at southern terminals...decreasing to light/variable after 02Z...then increasing out of the southeast after 14Z. && .MARINE... High pressure ridging north of the waters in place through early next week with generally east to southeast winds turning onshore near the coast with afternoon sea breezes. Locally hazardous winds and seas will be possible with afternoon and evening thunderstorms. && .FIRE WEATHER... High pressure ridging over northern Florida will keep southeast to east winds in place with onshore flow at coastal locations during the afternoons in association with the sea breeze each day. Warm and humid air mass will favor scattered to numerous afternoon showers and thunderstorms. High dispersion indices expected during the afternoons, mainly across inland locations. && .Preliminary Point Temps/PoPs... TPA 73 92 74 91 / 40 40 20 40 FMY 73 91 72 88 / 30 60 30 60 GIF 71 92 72 90 / 20 40 10 40 SRQ 72 91 72 90 / 30 40 30 50 BKV 69 94 69 93 / 30 40 20 40 SPG 73 91 73 90 / 40 40 30 50 && .TBW WATCHES/WARNINGS/ADVISORIES... FL...None. Gulf waters...None. && DISCUSSION/AVIATION/MARINE/FIRE WEATHER...Hurt DECISION SUPPORT...Oglesby
Special Weather Statement
National Weather Service Tampa Bay Area Ruskin FL
435 PM EDT Fri May 22 2020
FLZ160-260-222100-
Inland Sarasota FL-Coastal Sarasota FL-
435 PM EDT Fri May 22 2020
...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL SARASOTA COUNTY UNTIL 500
PM EDT...
At 435 PM EDT, Doppler radar was tracking a strong thunderstorm 7
miles northwest of North Port, moving northwest at 5 mph.
Pea size hail and winds in excess of 40 mph will be possible with
this storm.
Locations impacted include...
North Port, Nokomis, Oscar Scherer State Park, Warm Mineral Springs,
Laurel, Venice Gardens and Osprey.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 2725 8228 2722 8225 2721 8225 2708 8214
2700 8233 2717 8248
TIME...MOT...LOC 2035Z 155DEG 5KT 2711 8229
TBWSpecial Weather Statement
National Weather Service Tampa Bay Area Ruskin FL
452 PM EDT Fri May 22 2020
FLZ162-165-262-265-222145-
Coastal Charlotte FL-Inland Charlotte FL-Inland Lee FL-
Coastal Lee FL-
452 PM EDT Fri May 22 2020
...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL CHARLOTTE AND CENTRAL LEE
COUNTIES UNTIL 545 PM EDT...
At 452 PM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from Punta Gorda to near Pineland to Cypress Lake to
near Bonita Springs. Movement was west at 10 mph.
Winds in excess of 40 mph and small hail will be possible with these
storms.
Locations impacted include...
Cape Coral, Fort Myers, Bonita Springs, Punta Gorda, Port Charlotte,
Matlacha, Harlem Heights, Lochmoor Waterway Estates, Iona, Cypress
Lake, Pine Island Center, San Carlos Park, McGregor, Pine Manor,
Lovers Key State Park, Matlacha Isles-Matlacha Shores, Charlotte
County Airport, Pineland, St. James City and Villas.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 2633 8182 2632 8186 2641 8205 2644 8217
2664 8226 2699 8218 2699 8190 2669 8193
2642 8163 2642 8166 2632 8166 2632 8182
TIME...MOT...LOC 2052Z 076DEG 10KT 2692 8207 2668 8210 2653 8190 2636
8174
TBWThe Tampa radar (KTBW), 128 km away, was scanning. The volume nearest the first event began at 21:02 UTC.
3 thunderstorm wind, 1 hail, 1 funnel cloud, 1 wildfire. Local standard time, as filed.
Broadcast media relayed report and video of dime to quarter size hail in Cape Coral.
Broadcast media relayed a video of a funnel cloud in the Iona area of Fort Myers.
Ham radio reported a brush fire caused by a lightning strike along I-75 near Laurel road. Traffic was being stopped.
Mesonet station XTAM Tampa Bay Cut J reported a wind gust.
Spotter estimated 60 mph winds with large 5 inch diameter branches down.
ASOS station KSPG St Petersburg Albert reported a wind gust.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Florida in 2020Every state in 2020This day in weather historyWarnings in Florida, May 2020
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 883947, 883948, 883963, 883966, 883964, 883965.